Texas, 2013

Hail in Texas, February 5, 2013

February 5, 2013 · NWS BRO · 2 events in 1 county or zone

A mid-level low over northern Baja Mexico progressed towards Texas. As the low moved towards the region, forcing from the feature slowly increased the chances for showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A mid-level low over northern Baja Mexico progressed towards Texas. As the low moved towards the region, forcing from the feature slowly increased the chances for showers and thunderstorms. A severe thunderstorm moved east across northern Mexico and into Zapata County around 11 pm LST over Zapata County as one impulse moved through. This storm produced quarter and golf ball size hail in Zapata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 5, 5:36 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 5, 5:36 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
536 PM CST TUE FEB 5 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...RETAINED MUCH OF THE PREVIOUS TAF COMPONENTS FOR THE
MOST CURRENT ISSUANCE OF TAFS. DEGRADED AVIATION CONDITIONS WILL
OCCUR OVERNIGHT DUE TO THE FORMATION OF LOW CLOUDS AND FOG. VFR
WILL RETURN TOMORROW...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL AFFECT THE AERODROMES TOMORROW AFTERNOON DUE TO THE APPROACH
AND PASSAGE OF A MID-LEVEL DISTURBANCE.
&&

.PREV DISCUSSION... /ISSUED 341 PM CST TUE FEB 5 2013/

DISCUSSION...ADJUSTED CLOUD COVER FOR THIS AFTERNOON AND TONIGHT
BASED ON PREVIOUSLY ISSUED ZONE FORECASTS. OTHERWISE...NO OTHER
ADJUSTMENTS MADE OR NEEDED.

PREV DISCUSSION... /ISSUED 215 PM CST TUE FEB 5 2013/

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...A SHORTWAVE IMPULSE
WILL TRACK EAST ACROSS NORTH MEXICO AND INTO SOUTH TEXAS TONIGHT. A
FEW STORMS MAY DEVELOP OVER WESTERN SECTIONS AND THE UPPER VALLEY
TONIGHT...BUT STRONG STORM DEVELOPMENT WILL REMAIN LIMITED DUE TO
LOW LEVEL COOLING AND STABILIZATION. IN FACT...A MIX OF LOW CLOUDS
AND LIGHT FOG WILL BE A POSSIBILITY IN THE EARLY MORNING...BUT
ENOUGH LOW LEVEL WIND GENERATED BY PRESSURE FALLS UPSTREAM SHOULD
PRECLUDE OTHER THAN VERY LOCAL DENSE FORMATION.

EARLY MORNING CONVECTION WILL BE POSSIBLE WEDNESDAY...BUT BETTER
DEVELOPMENT WILL BE POSSIBLE IN THE AFTERNOON WITH DIURNAL HEATING.
AMPLE LOW LEVEL MOISTURE FROM THE GULF WILL ALSO BE AVAILABLE. ANY
AFTERNOON HEATING WILL BE TEMPERED BY PLENTIFUL CLOUD COVER HOWEVER.
LATEST MODEL RUNS APPEAR TO SHUNT MUCH OF THE ENERGY JUST TO THE
NORTH OF THE CWA...WITH A GOOD CHANCE STILL IN THE CARDS FOR THE
NORTHERN COUNTIES...AND SLIGHTLY LESS REST OF THE CWA. CHANCES DROP
OFF SIGNIFICANTLY WEDNESDAY NIGHT.

TEMPERATURES WILL CONTINUE TO RUN 5 TO 10 DEGREES ABOVE NORMAL...BUT
HIGH TEMPS MAY BE TEMPERED BY CLOUD COVER/PRECIP WEDNESDAY. LIGHT TO
MDT SOUTH SOUTHEAST WINDS EXPECTED THROUGH OUT...AND A BIT STRONGER
WEDNESDAY WITH A BRIEFLY TIGHTER GRADIENT.

LONG TERM /THURSDAY THROUGH TUESDAY/...THE PERIOD BEGINS WITH A
SHORTWAVE SHIFTING EAST TOWARDS THE DEEP SOUTH. AN UPPER LEVEL
TROUGH SLIDES SOUTH OVER THE PACIFIC NORTHWEST BY FRIDAY AND OVER
THE FOUR CORNERS BY SATURDAY AS A RIDGE BUILDS OVER THE EASTERN
PACIFIC. ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT WITH THE
LATEST 12Z MODEL RUN. THE ECMWF CONTINUES TO MOVE A LITTLE FASTER
WITH PUSHING THE SHORTWAVES EAST ACROSS THE PLAINS AND DIGGING THE
UPPER TROUGH FURTHER SOUTH.

AS THE SHORTWAVE CONTINUES TO SHIFT EAST THURSDAY DRIER AIR WILL
FILTER INTO THE REGION. A WEAK COLD FRONT WILL MOVE ACROSS THE
AREA THURSDAY BUT EXPECT LITTLE IN TERMS OF RAIN DUE TO DRIER AIR
IN PLACE. BEHIND THE FRONT SOUTHERLY FLOW AND LOW LEVEL MOISTURE
BEGIN TO RETURN BY SATURDAY. TEMPERATURES THURSDAY THROUGH SUNDAY
WILL BE PLEASANT WITH AFTERNOON HIGHS WELL ABOVE NORMAL...RANGING
IN THE LOWER TO MID 80S...WITH TEMPERATURES A FEW DEGREES COOLER
ON FRIDAY BEHIND THE FRONT.

TRICKY PART OF THE FORECAST COMES DURING THE LATTER HALF OF THE
PERIOD AND DEPENDS ON THE PLACEMENT OF THE UPPER TROUGH AND THE
EMBEDDED DISTURBANCES WITHIN THE FLOW. MAINTAINED POPS FOR
SATURDAY BUT KEPT SUNDAY FAIRLY DRY AS MOST ACTIVITY WILL BE FAR
NORTH OF THE CWA. BY MONDAY THE NEXT COLD FRONT TO IMPACT THE RIO
GRANDE VALLEY AND DEEP SOUTH TEXAS WILL PUSH ACROSS THE REGION
DURING THE DAY.

MARINE...TONIGHT THROUGH WEDNESDAY NIGHT...LIGHT TO MODERATE SOUTH
SOUTHEAST WINDS MAY INCREASE TO BETWEEN 15 AND 20 KNOTS...OR
EXERCISE CAUTION CRITERIA...ON WEDNESDAY AS LOWER PRESSURE TO THE
WEST AND UPSTREAM INTERACTS BRIEFLY WITH HIGHER PRESSURE OVER THE
NORTHWEST GULF. LOW TO MODERATE SEAS AROUND THREE FT WILL BRIEFLY
BUILD TO FOUR OR FIVE FT LATE WEDNESDAY. A MID LEVEL TROUGH WILL
MOVE OVERHEAD DURING THE SHORT TERM AND WILL RESULT IN A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE LOWER TEXAS COASTAL WATERS
WEDNESDAY.

THURSDAY THROUGH SATURDAY NIGHT...A WEAK COLD FRONT WILL MOVE
ACROSS THE COASTAL WATERS THURSDAY BRIEFLY TURNING WINDS TO THE
NORTH NORTHEAST. LIGHT TO MODERATE SOUTHERLY WINDS RETURN BY
SATURDAY. PRESSURE GRADIENT TIGHTENS OVER THE WEEKEND AS A STRONG
UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN US AND SOUTHERLY FLOW
STRENGTHENS. SMALL CRAFT CONDITIONS ARE POSSIBLE BY SATURDAY
NIGHT.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Feb 5, 10:00 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CST TUE FEB 5 2013

TXZ248>257-061600-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1000 AM CST TUE FEB 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PASSING UPPER DISTURBANCE WILL RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS WEDNESDAY.

RIP CURRENT RISK WILL INCREASE OVER THE WEEKEND AS SEAS BUILD IN
RESPONSE TO STRONGER MARINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-061600-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1000 AM CST TUE FEB 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE OVER THE WEEKEND
AS STRONGER WINDS DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 5, 9:23 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
923 PM CST TUE FEB 5 2013

TXZ248-060415-
ZAPATA-
923 PM CST TUE FEB 5 2013

...STRONG THUNDERSTORM WILL AFFECT ZAPATA COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 55 MPH...WILL AFFECT FALCON
MESA...ZAPATA...SIESTA SHORES AND FALCON LAKE ESTATES...BY 1015 PM
CST. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. NICKEL SIZE HAIL IS EXPECTED.

RESIDENTS OF ZAPATA COUNTY ARE URGED TO CLOSELY MONITOR THE PROGRESS
OF THIS STRONG THUNDERSTORM...CURRENTLY LOCATED ABOUT 43 MILES WEST-
NORTHWEST OF THE CITY OF ZAPATA...AND BE PREPARED TO SEEK COVER IN
THE EVENT THAT WARNINGS ARE ISSUED.

TOMASELLI
Local storm report, Feb 5, 10:26 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1026 PM CST TUE FEB 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             ZAPATA                  26.89N  99.26W
02/05/2013  E1.75 INCH       ZAPATA             TX   TRAINED SPOTTER

            TRAINED SKYWARN SPOTTER REPORTS GOLFBALL SIZE HAIL AT
            THE ZAPATA COUNTY AIRPORT.

&&

EVENT NUMBER BRO1300002

TOMASELLI
Local storm report, Feb 5, 10:38 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1038 PM CST TUE FEB 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             10 N ZAPATA             27.04N  99.26W
02/05/2013  E1.00 INCH       ZAPATA             TX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFFS OFFICE REPORTS QUARTER-SIZE HAIL
            FELL IN THE COMMUNITY OF RAMIRENO.

&&

EVENT NUMBER BRO1300003

TOMASELLI

The radar

The Corpus Christi radar (KCRP), 204 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Zapata

When
February 5, 11:08 PM CST to 11:15 PM CST
Where
Zapata County, 4.9 mi SE of San Ygnacio
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.008, -99.386

Zapata County sheriff's office reported quarter size hail fell in the community of Ramireno.

Hail, Zapata

When
February 5, 11:12 PM CST to 11:20 PM CST
Where
Zapata County, 4.73 mi NNW of Zapata
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
26.967, -99.247

Trained Skywarn spotter reported golf ball size hail at the Zapata County Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435401, 435394.